Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 178, NWS Des Moines, IA

August 11, 2023Hancock County, Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 11, 2023, 8:00 PM CDT for Hancock County, Kossuth County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2023, 8:00 PM CDT (01:00 UTC)
Expired
Aug 11, 2023, 8:31 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IA, Kossuth County, IA

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 4:46 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:46 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 11, 6:46 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
646 PM CDT Fri Aug 11 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Friday/
Issued at 310 PM CDT Fri Aug 11 2023

Key Messages:

- Storms this afternoon and evening, some of which may be severe,
  across parts of northern and southern Iowa. Large hail and
  damaging winds are the main hazards, along with locally heavy
  rainfall.
- Additional storm chances Sunday with severe storms possible

Discussion:

There are two key features of note today, embedded within the same
trough. The first and most notable is a vorticity max moving across
Nebraska into Kansas, NW Missouri, and far SW Iowa this afternoon.
Convection has developed on the leading instability gradient, but
this diminished quickly moving north into Nebraska and Iowa. Here
soundings continue to show a decent cap in place that should
prevent the more robust development expected further south. Any
storms that do develop are anticipated to be quite elevated with
most CAPE above 700mb, as indicated both in previous discussions
and a recent SPC SWO. Storms that do develop will have plenty of
deep layer shear, exceeding 45kts at times.

At the same time, another embedded vorticity max in the shortwave
is moving across Minnesota and South Dakota. Convection from this
is expected to brush far northern counties this evening. With
area also have the potential for hail and damaging winds, though
with less instability, the severe threat is low than in the south.
The big question is whether these two areas will phase across
central Iowa this evening. Recent CAM guidance has suggested that
the cap in place will prevent this development, but it will be
worth monitoring through the evening. Given that CAM have
completely miss out on the early afternoon convection, would not
be surprised if they struggle to develop later convection across
parts of central Iowa into the evening due to poor initialization.
The final layer of this is the heavy rain threat. While
widespread hydro issues are not a concern, deep warm cloud layers
will support efficient rain rates in storms, especially across
southern Iowa.

After a quiet Saturday, another shortwave will move across the area,
starting after midnight through Sunday. With CAPE 1500+ J/kg severe
storms are certainly possible, though better shear lags the main
instability and could be a limiting factor in Iowa. Cooler
temperatures filter in behind this system, then warm into mid week.
next system looks arrive late week Thursday into Friday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 626 PM CDT Fri Aug 11 2023

Two areas of storms are underway this evening, one to the north
over MN along the main cold front and one to the south, mainly
over MO. The area to the north is currently the stronger of the
two, although there is potential for additional development over
eastern Nebraska to move into southern Iowa later this evening.
One word of caution, the short term models have generally not been
handling the evolution of the ongoing convection well. Current
thinking is that storms to the north will continue to track to the
southeast, potentially impacting northern TAF sites this evening.
Southern storms could impact OTM later this evening, although
confidence is low at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...DMD
Hazardous weather outlook, Aug 11, 5:54 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
554 PM CDT Fri Aug 11 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-122300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
554 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are possible across the north and south this
evening. in the southwest through the evening. Some storms could
be strong to severe with large hail and damaging winds the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances return for Sunday with strong storms possible. Large
hail and strong wind gusts are the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening and again on Sunday.

Zogg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:28 PM CDTSevere Thunderstorm WarningDMXKossuth47 min
Aug 11, 8:03 PM CDTSevere Thunderstorm WarningDMXKossuth27 min
Aug 11, 8:22 PM CDTSpecial Weather StatementDMXKossuth23 min
Aug 11, 8:26 PM CDTSpecial Weather StatementDMXCerro Gordo19 min
Aug 11, 8:30 PM CDTSpecial Weather StatementDMXHancock30 min
Aug 11, 8:41 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas34 min
Aug 11, 8:50 PM CDTSpecial Weather StatementDMXHancock25 min
Aug 11, 9:02 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock43 min
Aug 11, 9:05 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas25 min
Aug 11, 9:06 PM CDTSevere Thunderstorm WarningDMXBremer, Butler39 min
Aug 11, 9:18 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Franklin27 min
Aug 11, 9:29 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright31 min
Aug 11, 9:40 PM CDTSevere Thunderstorm WarningDMXButler, Franklin35 min
Aug 11, 9:45 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin30 min
Aug 11, 9:49 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright26 min
Aug 11, 9:57 PM CDTSevere Thunderstorm WarningDMXSac21 min
Aug 11, 10:11 PM CDTSpecial Weather StatementDMXButler34 min
Aug 11, 10:15 PM CDTSevere Thunderstorm WarningDMXButler, Franklin13 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.